September 26, 2022

Antihistamines are medications used to treat allergies. They’re associated with several side effects, including bad breath.
In most cases, bad breath (halitosis) isn’t a cause for concern. In fact, it’s normal to have stinky breath every now and then. However, if you regularly take antihistamines, you might be concerned about this side effect.
In this article, we’ll explain why antihistamines cause bad breath. We’ll also explore additional causes of bad breath, including foods, habits, and other medications.
Bad breath is caused by the overgrowth of certain bacteria in the mouth.
This can happen for many reasons:
You might be more likely to experience bad breath if multiple factors apply to you.
Antihistamines are medications that treat allergic reactions. They work by reducing levels of histamine, a chemical that causes allergy symptoms.
However, antihistamines also have anticholinergic effects. This means they block the action of acetylcholine, a neurotransmitter. Neurotransmitters are chemical messengers released by nerve cells.
Acetylcholine is involved in normal saliva function and flow. Saliva is needed to wash away bacteria, including those that cause bad breath. It also washes away food and debris, which the bacteria feed on.
However, the anticholinergic effect of antihistamines blocks acetylcholine, decreasing salivary flow. This increases dry mouth, resulting in bad breath.
But this side effect isn’t specific to antihistamines. Many other medications can also cause bad breath, such as:
It’s possible to control bad breath using home remedies and certain habits. This includes managing the effects of antihistamines and increasing moisture in the mouth.
Home remedies to try include:
Additionally, only use antihistamines as directed by your doctor. Avoid taking them more than you need to.
If you’re concerned about bad breath due to antihistamines, talk to your doctor. They might be able to provide guidance or alternatives.
Also, visit a doctor if you notice any of the following symptoms:
Bad breath is a common side effect of taking antihistamines. That’s because antihistamines block acetylcholine, a neurotransmitter involved in saliva production. This reduces salivary flow, resulting in dry mouth.
When your mouth is dry, it’s easier for odor-causing bacteria to grow. The result is bad breath. However, habits like sipping on water, using a humidifier, and chewing on sugarless gum can help.
If your bad breath doesn’t go away with home remedies, see a doctor. You should also seek medical help if you have a fever, toothache, or bleeding gums, which might indicate more serious conditions.
Last medically reviewed on June 21, 2022
11 sourcescollapsed









OUR BRANDS

source

Leave a Reply